Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 33, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 2, 2002, 7:33 PM EDT for Lancaster County, Pennsylvania. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 2, 2002, 7:33 PM EDT (23:33 UTC)
- Expired
- May 2, 2002, 8:15 PM EDT
- In force
- 42 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Lancaster County, PA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 7:35 PM EDT | Hail 0.88 | Lititz, PA | Nickel sized hail was reported in Lititz. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 2:30 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.6 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 408 m²/s²
- 0-3 km storm-relative helicity
- 464 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 022333 SVRCTP PAC071-030015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 733 PM EDT THU MAY 2 2002 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LANCASTER COUNTY IN PENNSYLVANIA * UNTIL 815 PM EDT. * AT 733 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LITITZ...OR 2 MILES EAST OF MANHEIM... MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EPHRATA AND AKRON AT 740 PM. REAMSTOWN AND TERRE HILL AT 745 PM. ADAMSTOWN AT 750 PM. CHURCHTOWN AT 755 PM. THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE QUARTERS OF AN INCH OR LARGER. $$ LAT...LON 4023 7638 4006 7635 4021 7512 4048 7519
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 5:25 PM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, May 2, 5:25 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE 525 PM EDT THU MAY 2 2002 WILL UPDATE ZONES FOR CANCELLATION OF TORNADO WATCH. .CTP...NONE. FITZGERALD
In the hours before
Special weather statement, May 2, 2:30 PM EDT, 5 hours 3 minutes before
PAZ025>028-034>036-049-050-052-056>059-063>066-030000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 230 PM EDT THU MAY 2 2002 ...A TORNADO WATCH IS IN EFFECT UNTIL 800 PM EDT THURSDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... NORTHUMBERLAND...UNION...SCHUYLKILL...SNYDER...MIFFLIN...BLAIR... HUNTINGDON...JUNIATA...DAUPHIN...PERRY...LEBANON...BEDFORD... CUMBERLAND...LANCASTER...FRANKLIN...YORK...FULTON AND ADAMS. A STRONG COLD FRONT WILL MOVE ACROSS THE STATE THIS AFTERNOON. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE COLD FRONT. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME LOCALLY SEVERE...CAUSING DAMAGING WINDS AND LARGE HAIL. IN ADDITION...ISOLATED TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LA CORTE
Special weather statement, May 2, 2:50 PM EDT, 4 hours 43 minutes before
PAZ025>028-034>036-049-050-052-056>059-063>066-030100- SPECIAL WEATHER STATEMENT...CORRECTION FOR EXPIRE TIME NATIONAL WEATHER SERVICE STATE COLLEGE PA 250 PM EDT THU MAY 2 2002 ...A TORNADO WATCH IS IN EFFECT UNTIL 900 PM EDT THURSDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... NORTHUMBERLAND...UNION...SCHUYLKILL...SNYDER...MIFFLIN...BLAIR... HUNTINGDON...JUNIATA...DAUPHIN...PERRY...LEBANON...BEDFORD... CUMBERLAND...LANCASTER...FRANKLIN...YORK...FULTON AND ADAMS. A STRONG COLD FRONT WILL MOVE ACROSS THE STATE THIS AFTERNOON. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE COLD FRONT. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME LOCALLY SEVERE...CAUSING DAMAGING WINDS AND LARGE HAIL. IN ADDITION...ISOLATED TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LA CORTE
Special weather statement, May 2, 5:16 PM EDT, 2 hours 17 minutes before
PAZ025>028-034>036-049-050-052-056>059-063>066-022130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 516 PM EDT THU MAY 2 2002 ...THE TORNADO WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... NORTHUMBERLAND...UNION...SCHUYLKILL...SNYDER...MIFFLIN...BLAIR... HUNTINGDON...JUNIATA...DAUPHIN...PERRY...LEBANON...BEDFORD... CUMBERLAND...LANCASTER...FRANKLIN...YORK...FULTON AND ADAMS. THE THREAT OF TORNADOES HAS ENDED ACROSS THE REGION...AS COOLER AND DRIER AIR WORKS INTO THE REGION BEHIND A COLD FRONT. ALTHOUGH A SEVERE THUNDERSTORM WARNING CONTINUES IN LANCASTER COUNTY UNTIL 545 PM...THE THREAT OF TORNADOES HAS ENDED FOR THE MIDDLE AND LOWER SUSQUEHANNA VALLEY.
Local storm report, May 2, 5:51 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
551 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0343 PM FAIRFIELD PA .75 INCH HAIL
05/02/02 ADAMS
443 PM SHREWSBURY PA .75 INCH HAIL
05/02/02 YORK
522 PM DELTA BORO PA 1.75 INCH HAIL
05/02/02 YORK REPORTED POTENTIAL TORNADO
TOUCHDOWN
450 PM ELIZABETH PA WIND DAMAGE
05/02/02 LANCASTER REPORTED SEVERAL TREES AND
WIRES DOWN
0356 PM FAIRFIELD PA WIND DAMAGE
05/02/02 ADAMS SEVERAL TREES AND WIRES
DOWN
0510 PM AIRVILLE PA 1.00 INCH HAIL
05/02/02 YORK
VGCThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 3:15 PM EDT | Severe Thunderstorm Warning | CTP | Northumberland, Union | 60 min |
| May 2, 3:44 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 61 min |
| May 2, 4:15 PM EDT | Severe Thunderstorm Warning | CTP | York | 60 min |
| May 2, 4:41 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 64 min |
| May 2, 4:56 PM EDT | Tornado Warning | CTP | York | 19 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.